Sep 5, 2004
I was reading that there is a potential harmful food drug interaction for people taking Norvir. Neither my Dr, nor pharmacist mentioned this. I do take norvir and consume grapefruits and grapefruit juice almost daily. I have not noticed any negative side effects. Would I, or is this something that only blood workup will reveal. I've stopped eating grapefruits until I have a chance to discuss with my Dr. But I wanted to get the "Experts'" opinion as well.
| Response from Dr. Young
Thanks for your question.
Grapefruit juice (in extremes) can cause alterations in some drug levels, particularly in some medications metabolized by the liver. Because ritonavir (Norvir) and other protease inhibitors are metabolized by the same pathways as grapefruit juice, their combined use should be done with some modest caution. It's likely that the grapefruit juice will increase the levels of the protease inhibitors that your taking, perhaps causing some excessive side effects or lab toxicities.
You're unlikely to have any symptoms of this, but if your taking a Norvir-boosted PI, I'd certainly let your doctor know about the amount of grapefruit juice that you're consuming.
Thanks for reading. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.